Drug-Induced Liver Injury Secondary to Turmeric Use

Eur J Case Rep Intern Med. 2023 Apr 21;10(5):003845. doi: 10.12890/2023_003845. eCollection 2023.

Abstract

Turmeric is a herbal medication and spice which has been used for thousands of years in traditional Eastern medicine for its flavour, colour, and purported anti-inflammatory, antioxidant, antineoplastic and antimicrobial properties. It has recently garnered interest and popularity worldwide for these reasons. While turmeric supplements are generally safe, some reports of toxicity are emerging. Compounds like piperine are added to turmeric to enhance its bioavailability, potentially contributing to its toxicity. Here, we describe a 55-year-old woman with progressive jaundice and elevated bilirubin and liver enzymes but no evidence of acute liver failure. She was treated with N-acetyl cysteine (NAC) for 24 hours and liver function tests (LFTs) were closely monitored. As a downtrend in LFTs was noted and the patient remained asymptomatic, she was discharged with close outpatient follow-up. LFTs eventually normalized 2 months after the initial presentation. Clinicians must keep this differential in mind when evaluating acute liver injury. With our case report, we question the utility of NAC in non-acetaminophen-related liver injury and encourage further studies.

Learning points: Eliciting information on recent drug or supplement use should be part of comprehensive history-taking to evaluate acute liver injury.Turmeric supplements which may contain piperine to enhance bioavailability are a potential source of acute liver injury.The role of N-acetyl cysteine in managing non-acetaminophen-related liver injury is unclear and further studies are required.

Keywords: Turmeric; drug-induced liver injury; hepatotoxicity; supplements.